New Mexico, 2018

Drought in New Mexico, August 1 to 31, 2018

August 1 to 31, 2018 · NWS EPZ · 2 events in 2 counties and zones

A near normal precipitation month in August kept northern Grant County in Severe(D2) drought conditions.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A near normal precipitation month in August kept northern Grant County in Severe(D2) drought conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 31, 1:42 PM MST, 10 hours 18 minutes earlier.

Area forecast discussion, Jul 31, 1:42 PM MST, 10 hours 18 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
242 PM MDT Tue Jul 31 2018

.SYNOPSIS...
After an active weather day in the Borderland Monday, today has
been relatively quiet so far as the atmosphere is more stable.
However, the atmosphere will recover Wednesday which will begin
several days with isolated to scattered thunderstorms. Localized
flooding is possible with a few of the storms. There are signs
that early next week will become a little drier with fewer storms.

&&

.DISCUSSION...
In spite of plenty of moisture available today, low level cooling
as a result of yesterday's storms and a weak backdoor front have
made today somewhat quiet (at least for the end of July).
However, the upper high will slide southward a little into Arizona
and become oriented along a more north-south axis, which is more
favorable for upper impulses to drop southward over our CWA. Thus
tomorrow should be more convectively active, and this scenario
should hold into the weekend. In fact, the upper high eventually
weakens a little and shifts westward to leave us between upper
highs --- a great setup for a subtropical moisture plume Friday
night. Should this actually occur it could be quite active area
wide Friday night.

The pattern continues to transition with the upper high eventually
becoming re-established over the Four Corners region beyond this
forecast period. During this process a drier continental mid level
flow takes over Sunday night into early next week resulting in
fewer storms. That's just temporary, though, as the 12z GFS hints
at northerly flow with recycled monsoon moisture (the story of the
2018 monsoon for NM?) and embedded impulses making a comeback late
next week.

&&

.AVIATION...Valid 01/00Z-02/00Z...
High pressure aloft over AZ and ample low/mid level moisture will
allow for isold to sct tstms Tues evening and Wed aftn. General
sky conditions FEW-SCT060 SCT-BKN 100-140 AND 200-250. Fm 00Z-04Z
and 21Z-00Z isold to sct areas VRB25G35Kt 6SM -TSRA BKN060 esply
nr mtns. General winds SE8G15KT until 06Z then SSW 5-10KT. Gnrl
tstm movmt to SSW at 15KT.

.FIRE WEATHER...
A few thunderstorms this morning for the Sacramento Mountains may
delay afternoon re-development by a few hours. Overall expect
thunderstorms today will favor the higher terrain, especially the
Gila Region, with more widespread activity expected Wednesday and
Thursday. RH values will continue to increase, with excellent
overnight recovery, especially in the higher terrain where wetting
rain will be more widespread.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 74  96  75  98 /  20  10  30  20
Sierra Blanca           68  94  71  95 /  20  10  20  20
Las Cruces              69  93  70  95 /  20  10  20  20
Alamogordo              69  93  71  93 /  30  20  40  30
Cloudcroft              53  71  55  72 /  30  50  50  50
Truth or Consequences   69  92  70  93 /  30  30  40  40
Silver City             64  86  64  88 /  40  40  50  50
Deming                  69  94  70  96 /  20  20  30  30
Lordsburg               71  93  71  94 /  40  20  40  30
West El Paso Metro      72  95  74  97 /  20  10  30  20
Dell City               69  96  72  98 /  10  20  30  20
Fort Hancock            71  97  73  99 /  20  10  20  30
Loma Linda              67  92  69  92 /  20  20  30  20
Fabens                  70  96  72  98 /  20  10  20  20
Santa Teresa            71  94  73  96 /  20  10  30  20
White Sands HQ          71  93  71  94 /  20  20  40  30
Jornada Range           68  94  68  95 /  20  20  40  30
Hatch                   69  94  69  95 /  30  20  30  20
Columbus                71  95  72  96 /  20  10  30  20
Orogrande               70  94  72  95 /  20  20  30  20
Mayhill                 58  79  59  80 /  30  60  50  50
Mescalero               58  80  60  81 /  30  40  50  40
Timberon                58  79  60  79 /  30  60  40  50
Winston                 59  86  60  87 /  40  60  50  60
Hillsboro               65  88  66  92 /  30  40  40  50
Spaceport               67  92  68  94 /  30  20  40  20
Lake Roberts            56  84  58  86 /  50  50  50  60
Hurley                  63  88  65  90 /  30  40  40  50
Cliff                   63  92  64  93 /  40  40  40  40
Mule Creek              65  90  65  92 /  50  30  40  50
Faywood                 66  89  66  91 /  30  30  30  50
Animas                  69  94  71  95 /  40  10  40  20
Hachita                 70  94  70  95 /  30  20  30  20
Antelope Wells          67  93  68  94 /  30  10  30  30
Cloverdale              66  89  67  91 /  30  30  40  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

01/20 Fausett/Novlan (many decades of wisdom)
Hazardous weather outlook, Jul 31, 10:48 AM MST, 13 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1148 AM MDT Tue Jul 31 2018

NMZ401>417-TXZ418>424-011800-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1148 AM MDT Tue Jul 31 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight
After an active day Monday, there should be less thunderstorm
activity today over most of the area. The exception would be the
Gila region where thunderstorms could be numerous during the
afternoon and evening with locally heavy rainfall and the
potential for localized flooding. The Sacramento Mountains may
also have scattered storms late in the afternoon. Elsewhere
storms will be more isolated.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Isolated lowland and scattered mountain thunderstorms into the
weekend, with occasional upswings in activity as disturbances move
southward over the area. During these upswings flooding will
become more of a threat, especially over areas which recently
received significant rainfall. Some drying and less storm activity
may occur on Monday.

.SPOTTER INFORMATION STATEMENT...
Spotters may be required to report heavy rain and flooding...hail
and damaging wind gusts.

Fausett

In the hours before

Special weather statement, Jul 31, 6:04 PM MST, 5 hours 56 minutes before
Special Weather Statement
National Weather Service El Paso TX
704 PM MDT TUE JUL 31 2018

NMZ412-010145-
Central Tularosa Basin NM-
704 PM MDT TUE JUL 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTERO AND EASTERN
SIERRA COUNTIES UNTIL 745 PM MDT...

At 703 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Three Rivers, moving southwest at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Otero
and eastern Sierra Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3312 10615 3328 10644 3339 10631 3339 10606
TIME...MOT...LOC 0103Z 042DEG 15KT 3334 10622

DENNHARDT
Special weather statement, Jul 31, 6:58 PM MST, 5 hours 2 minutes before
Special Weather Statement
National Weather Service El Paso TX
758 PM MDT TUE JUL 31 2018

NMZ409-412-010230-
Central Tularosa Basin NM-Sierra County Lakes NM-
758 PM MDT TUE JUL 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTERO AND
NORTHEASTERN SIERRA COUNTIES UNTIL 830 PM MDT...

At 758 PM MDT, Doppler radar was tracking a strong thunderstorm 21
miles northwest of Three Rivers, moving southwest at 10 mph.

Dime size hail and winds in excess of 45 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Otero
and northeastern Sierra Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3339 10637 3339 10632 3330 10641 3348 10670
      3348 10638
TIME...MOT...LOC 0158Z 039DEG 10KT 3349 10638

DENNHARDT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Upper Gila River Valley

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Upper Gila River Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

Severe(D2) drought conditions remained in place across the northern half of the zone. The Gila Hot Springs Cooperative Observer reported 1.78 inches of rain which was 0.14 inches below normal.

Drought, Southern Gila Highlands/Black Range

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Southern Gila Highlands/Black Range forecast zone
Reported by
Drought Monitor

No change in the drought conditions across the area with Severe(D2) drought remaining across the northwest section of the zone.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780185, 780187.